Towards the end of August of this year and the beginning of this month, I was a bit manic, and then on 9/5/18, I saw my pdoc, and she put me on divalproex sodium ER (Depakote ER) 500 mg every morning and olanzapine (Zyprexa) 10 mg as needed for mania.
Since starting the Depakote, I've already noticed that I am feeling rather flat and unmotivated, and that I'm slowly becoming depressed. It's been about four days into taking the Depakote, not long really, but I'm a little alarmed. A good friend of mine who's very knowledgeable with medications said that this is a very small dose, and I deduced that I would not feel much of anything, but I'm wondering if I'm sensitive to the anti-manic effects of it and that it might be putting me "too far on the other side" of euthymia...
Does anyone maybe have any insight on this, or has anyone maybe even experienced this same thing? Could this possibly be the Depakote this quickly into taking it, or is this maybe just "post-manic depression," or what?
I've also been taking the olanzapine (Zyprexa) nightly since it was prescribed to me to make sure I get good sleep, as getting good sleep was one of the things my pdoc instructed me to do since the main thing that precipitated my manic episode was lack of sleep. This probably confounds the clinical picture a bit, but I figured I would mention this.
Any input would be much appreciated. Thanks!
I have been a long time user of depakote, over 15 years and while it has done a fantastic job of helping to stabilize my moods, with the addition of geodon, I am unhappy with the major hair loss it has caused. My pdoc has recommended either lithium or vraylar as a substitute. Has anyone switched to either of these two meds from depakote? What are your experiences? Side effects? I am anxious to stop the hair loss but am afraid to give up the stability I have. Another concern is weight gain. I have recently lost 75 pounds of seroquel weight and am in no hurry to gain it back.
I have bipolar disorder with psychotic episodes that is currently well controlled. Any suggestions?
Does anyone have any experience specifically with the Depakote+Lamictal combo (with or without other medications). I've been on Depakote now since about November of last year but we're swapping out the Trintellix for Lamictal because my new insurance in July might give me a hard time about covering Trintellix. And we (my pdoc and I) figured that demonstrating an approved medication doesn't work (if it doesn't work that is) should be something we should try before submitting the step therapy paperwork for Trintellix. For this new insurance, they not only require that you try at least two other generics, but the "Restricted Access" meds also are only allowed to be used for FDA approved indications (i.e. Trintellix is approved for MDD but I'm BP2).
I started Lamictal on Thursday. 25mg every other day for 2 weeks. Then 25mg every day for two weeks. Then we'll decide if we want to increase it again to 50mg for another two weeks or if we want to increase the Depakote or Rexulti.
I don't recall Lamictal having such a difficult startup when it comes to GI discomfort. I remember the antsy almost anxious feeling, and I remember the headaches, but I'm also having nausea, some mild stomach cramping, diarrhea, but fortunately no vomitting. Has anyone else ever taken Depakote and started Lamictal and found they had a hard time. Better yet has anyone ever taken Lamictal both with AND without Depakote and found it less tolerable when taken with Depakote?
I am aware of the medication interaction between these two meds. So I know that Depakote is going to increase Lamictal blood levels and might amplify some of these side effects. It's just more difficult than I remembered from the last time I took it years ago when I wasn't on Depakote and I wasn't really expecting it to be this much worse. Granted, I've only taken two doses at this point. So I might be jumping the gun and might find that I feel better later this week. But I'm also supposed to be discontinuing the Trintellix on Thursday. And if I'm still having a hard time adjusting to the Lamictal, stopping Trintellix at the same time could make me miserable, and I know that.
Anyone have two cents?
I’ve been pretty stable on Depakote, but it sure does come with some undesirable side effects. Somehow it makes me feel overwhelmed. It’s kind of a brain fog 2.0 feeling. Also it haven’t helped much with my anxiety, and there’s still some depression left too.
I’m also on 2 antidepressants and a small dose of gabapentin, with no luck.
What are your experiences with lithium or seroquel? I do not want to feel like a zombie and also do not want to feel too flat or foggy